Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 93, NWS State College, PA

August 25, 2016Cambria County, Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 25, 2016, 10:31 PM EDT for Cambria County, Clearfield County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2016, 10:31 PM EDT (02:31 UTC)
Expired
Aug 25, 2016, 11:15 PM EDT
In force
44 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cambria County, PA, Clearfield County, PA

The radar

The State College radar (KCCX), 58 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS51 KCTP 260231
SVRCTP
PAC021-033-260315-
/O.NEW.KCTP.SV.W.0093.160826T0231Z-160826T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1031 PM EDT THU AUG 25 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 1115 PM EDT.

* AT 1031 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER
  NORTHERN INDIANA COUNTY...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PORTAGE...EBENSBURG...NANTY-GLO...CRESSON...BELSANO...
  CARROLLTOWN...GALLITZIN...LILLY...BLANDBURG...SANKERTOWN...
  PRINCE GALLITZIN STATE PARK...NORTHERN CAMBRIA...HASTINGS...
  LORETTO...PATTON...CASSANDRA...COALPORT...CHEST SPRINGS...
  COLVER AND RAMEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4072 7880 4085 7880 4081 7831 4075 7838
      4072 7835 4065 7840 4065 7844 4058 7846
      4055 7848 4051 7854 4037 7857 4035 7860
      4047 7893
TIME...MOT...LOC 0231Z 298DEG 38KT 4072 7894 

HAIL...<.75IN
WIND...60MPH
 
$$

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:05 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 25, 10:05 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service State College PA
1005 PM EDT THU AUG 25 2016

.SYNOPSIS...
Thunderstorms should diminish as they move to the east overnight,
but will still make much of the area wet. A seasonably warm and
humid late- summer weather pattern will continue across Central
Pennsylvania into next week.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
Tiny, discrete supercells have now merged into one big bow echo
which should be accellerating through the CWA shortly. An MCV
seems to be forming in the central part of the bow. Weakening is
still forecast, but some CAPE above 1000 Joules is still available
to the east of the bow. EHI just above 1 in the swrn part of the
CWA. The shear along the southern fringe of the bow might still
make some rotation in any cells which can form away from the bow
and also at the tail end of the bow - much like just happened
north of PIT. Will follow the HRRR timing as it seems to have a
really good handle on current development/convection. It develops
the cold pool (if 72/70 can be considered cold) and accellerates
the bow thru the central mtns.

Prev...
Current radar mosaic over the NW seems rather benign at this time.
However, there have been a few cells with 50kft+ tops and
persistent rotation. So far, those nastier cells have stayed away
from the CWA. Have refined the timing just slightly with this
update. But, the main shot of precip is associated with a short
wave trough that is moving through wrn NY and wrn PA. Dewpoints
ahead of the line/s of showers are still in the l70s, and
inflow/source dewpoints are in the m70s from SWrn PA. Thus, these
showers (and the few tsra) should continue for a little while, but
near-term models still indicate significant weakening/scattering
as it moves through the c mtns.

Prev...
HRRR runs show convection entering nw cwa this evening. A few of
these storms will be quite strong with frequent lightning...gusty
winds and brief heavy downpours accompanying them as the move east
and southeast. Convection will weaken after sunset with loss of
heating...somewhere close to Centre County and points north
south...likely not making it much further east. After convection
diminishes look for another warm and humid night.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Ridging will bring warm temperatures aloft to limit threat of
convection. Slight less surface moisture will make things feel more
comfortable though temperatures will once again top out well
above average.

Sfc high will build over the region Friday night, resulting in a
fair and mild night. Will have to watch for the possibility of
patchy valley fog over the northern mtns late.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Medium range guidance is in good agreement in keeping an anomalous ridge
aloft in place over the region into the early days of next week.
This will assure we remain warmer than normal with daytime highs
in the mid to upper 80s, low to mid 90s over southeastern areas,
at least into Tuesday.

By mid week week, weak troughing rippling through southern Canada
and the Great Lakes is made to erode the northern portion of the
northeastern ridge a bit, but only to the extent that upper
heights and temperatures fall back closer to normal values.

The NAEFS and GEFS end up carving out a weak mean trough by the
end of the week, but once again heights and temps are forecast to
be near seasonal norms so it should remain quite pleasant with
the biggest chance being a break in the humidity.

Chances for rain will be generally limited to scattered diurnal convection
each day, but with warm air aloft the chances should remain small
in the absence of well defined forcing. There is a period later
Sunday into Monday morning as we come under the northern edge of
the subtropical ridge and a weak cold front approaches, which
could be the first hints at the development of a more significant
MCS upstream. But with such a strong ridge aloft it's hard to be
confident at this range.

Main item of difference is the tropical system the ECMWF blows
up over the southeastern Gulf of Mexico early next week that the
GFS doesn't do much with at all. Both model suites agree with
the northern stream trough mentioned above to be enough to keep
any possible tropical developments well south of the local area.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR conditions continue this evening across Central Pennsylvania.
Broken convection in far northwest Pennsylvania and Southwest New
York slowly making progress towards KBFD. Included mention of
VCTS in KBFD from 01z to 03z.

Short range models continue and try and carry convection into
Central Pa this evening, with activity reaching a KIPT-KUNV-KJST
line between 03z and 05z. At this point, have held off mention of
SHRA/TSRA in any of the other TAF locations...because of lower
confidence /30 POPs/. Will continue to monitor evolution of
activity for possible inclusion in TAFs.

For Friday, some morning restrictions should give way to VFR
conditions.

Outlook...

Fri...Morning restrictions in fog and lower ceilings, then VFR.
Sat...Patchy morning fog...otherwise VFR.
Sun...Mainly VFR...but isolated TSRA western 1/3 airspace in the
afternoon.
Mon-Tue...Isolated/Scattered thunderstorms possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross/Dangelo
SHORT TERM...Ross
LONG TERM...La Corte
AVIATION...Jung
Hazardous weather outlook, Aug 25, 3:29 PM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU AUG 25 2016

PAZ004>006-010-011-017-261930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-
329 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WITH DAMAGING WINDS 60 MPH OR
GREATER ARE POSSIBLE THIS EVENING. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ012-018-019-024>028-033-034-037-041-042-045-046-049>053-261930-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
329 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH STRONG WINDS AND HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ035-036-056>059-063>066-261930-
FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
329 PM EDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 25, 8:21 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
821 PM EDT THU AUG 25 2016

PAZ010-260115-
ELK PA-
821 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 820 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARIENVILLE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
JOHNSONBURG...RIDGWAY...PORTLAND MILLS AND BRANDY CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4142 7909 4143 7906 4145 7906 4145 7898
      4144 7898 4144 7896 4154 7896 4151 7861
      4126 7872 4136 7895 4137 7897 4135 7902
      4136 7904 4135 7910
TIME...MOT...LOC 0020Z 286DEG 28KT 4146 7922

MARTIN
Special weather statement, Aug 25, 8:33 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
833 PM EDT THU AUG 25 2016

PAZ004-005-260130-
MCKEAN PA-WARREN PA-
833 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 833 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
ENTERPRISE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SHEFFIELD...CHAPMAN STATE PARK...LUDLOW...GRAND VALLEY AND TIDIOUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4177 7961 4177 7889 4162 7892 4163 7961
TIME...MOT...LOC 0033Z 272DEG 33KT 4165 7952

MARTIN
Special weather statement, Aug 25, 8:46 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EDT THU AUG 25 2016

PAZ005-006-260145-
MCKEAN PA-POTTER PA-
846 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 846 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BRADFORD...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
BRADFORD...SMETHPORT...SHINGLEHOUSE...CORYVILLE...REW...
PORT ALLEGANY...LEWIS RUN...ELDRED...CERES...
UNIVERSITY OF PITTSBURGH - BRADFORD...ROULETTE AND CYCLONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 7802 4173 7819 4189 7878 4200 7870
TIME...MOT...LOC 0046Z 290DEG 32KT 4195 7861

MARTIN
Special weather statement, Aug 25, 9:09 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU AUG 25 2016

PAZ010-017-260145-
CLEARFIELD PA-ELK PA-
909 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 909 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
PORTLAND MILLS...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PORTLAND MILLS...FORCE...PENFIELD...BRANDY CAMP...
PARKER DAM STATE PARK...BROCKPORT...S.B. ELLIOT STATE PARK...
WEEDVILLE...KERSEY AND TREASURE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4145 7898 4144 7898 4144 7896 4145 7896
      4137 7843 4110 7852 4119 7877 4120 7877
      4120 7871 4123 7871 4123 7874 4127 7874
      4136 7895 4137 7897 4135 7902
TIME...MOT...LOC 0109Z 288DEG 24KT 4135 7893

MARTIN
Special weather statement, Aug 25, 9:41 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
941 PM EDT THU AUG 25 2016

PAZ006-260215-
POTTER PA-
941 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 940 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SHINGLEHOUSE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SHINGLEHOUSE...GENESEE...OSWAYO...ULYSSES AND HARRISON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4200 7764 4176 7767 4185 7821 4191 7821
      4200 7819
TIME...MOT...LOC 0140Z 280DEG 24KT 4196 7810

MARTIN
Special weather statement, Aug 25, 10:03 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1003 PM EDT THU AUG 25 2016

PAZ010-011-017-260300-
CLEARFIELD PA-CAMERON PA-ELK PA-
1003 PM EDT THU AUG 25 2016

...SPECIAL WEATHER STATEMENT...

AT 1001 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORCE...MOVING EAST AT 30 MPH. OTHER STRONG STORMS EXTEND SOUTHWEST
FROM THIS STORM.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
CLEARFIELD...ST. MARYS...DUBOIS...SANDY...STEVENSON DAM...
MEDIX RUN...PENFIELD...ROCKTON...LECONTES MILLS...
PARKER DAM STATE PARK...JEFFRIES...HICKS RUN...WOODLAND...
BENEZETTE...BROCKPORT...S.B. ELLIOT STATE PARK...FORCE...
PLYMPTONVILLE...HYDE AND CURWENSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4142 7799 4139 7799 4086 7839 4091 7881
      4114 7880 4120 7877 4120 7871 4123 7871
      4123 7874 4127 7874 4147 7856
TIME...MOT...LOC 0201Z 289DEG 34KT 4126 7850

MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:21 PM EDTSpecial Weather StatementCTPElk54 min
Aug 25, 8:33 PM EDTSpecial Weather StatementCTPWarren57 min
Aug 25, 8:46 PM EDTSpecial Weather StatementCTPMcKean59 min
Aug 25, 9:09 PM EDTSpecial Weather StatementCTPElk36 min
Aug 25, 9:41 PM EDTSpecial Weather StatementCTPPotter34 min
Aug 25, 10:03 PM EDTSpecial Weather StatementCTPClearfield57 min
Aug 25, 11:13 PM EDTSpecial Weather StatementCTPBlair32 min
Aug 26, 12:04 AM EDTSpecial Weather StatementCTPBlair, Cambria, Huntingdon56 min
Aug 26, 4:13 AM EDTSpecial Weather StatementCTPLancaster62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.